Understanding and Recognizing Potential Side Effects of Some Nutritional Supplements

Nutritional supplements are holistic. Vitamins are natural. Herbs are organic. So you can take them without concern, right?
Well, not exactly.
Like any other product that you may come in contact with or ingest, various nutritional supplements can cause side effects in some people. Unfortunately, many proponents of vitamins and herbs don’t encourage you to constantly check your condition to ensure that you aren’t having a reaction to your over-the-counter supplements.
To help you take precautionary measures, the following listing of potential side effects to nutritional supplements has been developed. As with any list, you may have different (or no) symptoms at all; however, if you experience any of the following, it’s recommended that you switch to another nutritional supplement formula as a precautionary measure.
Subtle to Mild Side Effects
1. Tingling of the lips, skin, or tongue lasting only a few moments or up to an hour. Usually goes away without any remaining symptoms.
2. Mild stomach discomfort after taking nutritional supplements. Sometimes, this is not so much a side effect of the vitamins, but could simply be that you’re taking them at the wrong time of the day or with foods that react to the nutritional supplements.
3. Itchy feeling on the skin, usually on the face or torso. Goes away quickly and is more annoying than debilitating.
Moderate Side Effects
1. A red or raised rash that doesn’t go away immediately. Usually itchy or painful (e.g., the site of the rash burns). Responds to steroidal creams or medications.
2. Numbness of tongue or lips within an hour of taking nutritional supplements. May require medical attention.
3. Headache that seems to always occur after taking vitamins or nutritional supplements. May mimic migraine or cluster headache throbbing.
Serious to Severe Side Effects
1. Anaphylaxis (inability to breathe and swallow due to swelling of esophagus.) This is a dangerous occurrence and victim or loved ones should immediately call 911. Usually, this extreme symptom occurs after the FIRST ingestion of nutritional supplements or vitamins. In very rare cases, a patient can suddenly become symptomatic after years of taking the same nutritional supplements.
2. Fainting or feeling lightheaded for no reason. Again, this type of nutritional supplement side effect cannot be ignored; though fainting in and of itself is not usually dangerous, it is a way for your body to tell you that something is wrong. You may not be allergic to your vitamins and herbs themselves, but may simply need to adjust your dosages.
3. Total or partial paralysis (or stroke). Though not common, this can happen in certain individuals; however, most have had previous conditions that might lead to this symptom of taking nutritional supplements.
4. Heart attack, renal failure, or other organ-related condition. Obviously, this is one of the most deadly types of side effect to vitamins and herbs. But it’s important to note that it doesnt always come out of the blue. If you’re diligent about reading the early warning signs (which are usually mild to moderate), you can often stave off any toxic responses to certain nutritional supplements.
It’s critical to note that the vast majority of nutritional supplements will not cause most people any negative side effects at all. In fact, they are generally helpful and can actually prevent or head off common conditions and diseases. Just make sure that you’re being a wise consumer and listen to your body whenever you decide to incorporate a new element into your nutritional supplements as a protective measure. Heres to your continued health!